Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 142, NWS Hastings, NE

August 20, 2007Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 20, 2007, 3:54 PM CDT for Nuckolls County, Thayer County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2007, 3:54 PM CDT (20:54 UTC)
Expired
Aug 20, 2007, 5:00 PM CDT
In force
66 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 3:49 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:36 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 20, 3:36 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT MON AUG 20 2007

.SHORT TERM...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ARE THE PRIMARY FORECAST CONCERN. A VERY MOIST AND
UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION WITH SFC BASED CAPE
VALUES OF OVER 7000 J/KG ACROSS PORTIONS OF OUR CWA. DEEP LAYER
SHEAR IS ALSO MORE IMPRESSIVE TODAY WITH 0 TO 6KM SHEAR VALUES OF
OVER 40 KTS THANKS TO A SHORT WAVE THAT IS TRACKING ACROSS THE
STATE. A SFC BOUNDARY IS ALSO FIGURING INTO THE EQUATION AND IS
RUNNING FROM NORTHEAST TO SOUTHWEST RIGHT ACROSS THE CENTER OF OUR
CWA. STRONG TO SEVERE THUNDERSTORMS ARE ALREADY FIRING ALONG THIS
BOUNDARY AND CAN BE EXPECTED TO EXPAND IN COVERAGE AND INTENSITY
THIS EVENING WHILE SLIDING TOWARDS THE SOUTHEAST. THEREFORE...THE
GREATEST THREAT OF SEVERE WEATHER WILL BE FOCUSED ACROSS SOUTHERN
AND EASTERN PORTIONS OF OUR CWA. THERE IS ENOUGH SHEAR AND
INSTABILITY ESPECIALLY ACROSS EASTERN NEBRASKA ZONES TO MAKE
ISOLATED TORNADOES A POSSIBILITY ALONG WITH THE THE USUAL LARGE
HAIL AND HIGH WIND THREATS.

MOST THUNDERSTORMS THIS EVENING SHOULD SLIDE OUT OF OUR CWA BY
MIDNIGHT. THERE COULD STILL BE AN ISOLATED THUNDERSTORM DURING THE
EARLY MORNING HOURS DUE TO THE LOW LEVEL JET. SFC BOUNDARY WILL
REMAIN ACROSS PORTIONS OF OUR CWA TOMORROW AND WILL LIKELY
INTERACT WITH OLD OUTFLOW BOUNDARIES TO GIVE OUR CWA ANOTHER
SHOT OF PRECIPITATION ESPECIALLY TOMORROW AFTERNOON INTO TOMORROW
EVENING.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY. FORECAST CONCERNS INCLUDE
PRECIPITATION CHANCES THROUGH FRIDAY AND THEN TEMPERATURES IN THE
LATTER HALF OF THE PERIOD.

AN ACTIVE AND FAIRLY WET PERIOD LOOKS TO BE SHAPING UP FOR THE AREA
DURING THE WEDNESDAY THROUGH FRIDAY TIMEFRAME. A SURFACE FRONT
STALLS ACROSS THE REGION WHILE PERIODIC SHORTWAVES EJECT OUT OF A
BROAD LOW-AMPLITUDE UPPER TROUGH ACROSS THE WESTERN CONUS AND RIDE
ACROSS THE CENTRAL PLAINS. THE GULF IS WIDE OPEN DURING THIS
TIME...WITH SOUTHERLY SURFACE WINDS AROUND A SURFACE RIDGE CENTERED
OVER THE SOUTHEAST CONUS ADVECTING MOISTURE RICH AIR NORTHWARD.
DIFFICULT IF NOT IMPOSSIBLE TO NAIL DOWN SHORTWAVE TIMING AND
PRECISE BOUNDARY PLACEMENT GIVEN CONVECTIVE INFLUENCES THIS FAR
OUT...BUT RAIN CHANCES LOOK GOOD FOR THE AREA AS A WHOLE WEDNESDAY
INTO FRIDAY...WITH WEDNESDAY NIGHT AND THURSDAY NIGHT LOOKING LIKE
THE BEST PERIODS FOR WIDESPREAD PRECIPITATION. THE LLJ KICKS UP TO
40 TO 45 KTS BOTH NIGHTS WITH GOOD MOISTURE CONVERGENCE ACROSS THE
CWFA. HEAVY RAINFALL IS POSSIBLE PARTICULARLY WEDNESDAY NIGHT AND
THURSDAY NIGHT...WHICH COULD PRODUCE SOME FLOODING PROBLEMS. THE
ATMOSPHERE ALSO STAYS SUFFICIENTLY UNSTABLE WEDNESDAY AND THURSDAY
TO SUPPORT SOME STRONG OR SEVERE STORMS DURING THE AFTERNOON AND
EVENING HOURS. ALSO ADEQUATE DEEP LAYER SHEAR BOTH DAYS TO SUPPORT
SOME STRONG TO SEVERE CONVECTION.

PRECIP CHANCES CONTINUE ON FRIDAY AS THE MAIN UPPER TROUGH AXIS
SLIDES ACROSS...WHICH FINALLY BEGINS TO PUSH THE STALLED SURFACE
FRONT SOUTH. AS IT DOES SO...PRECIP CHANCES END FROM NORTH TO SOUTH
FRIDAY NIGHT. THE FRONT PUSHES SUFFICIENTLY FAR SOUTH BY SATURDAY TO
DRY THINGS OUT WHILE HEIGHTS ALOFT BUILD SLIGHTLY IN BETWEEN
DEPARTING TROUGH AND NEXT SYSTEM MOVING INTO THE PAC NW. SATURDAY
LOOKS LIKE A PLEASANT LATE AUGUST DAY AS BOTH THE GFS AND ECMWF SHOW
H85 TEMPS IN THE MID TO UPPER TEENS BEHIND THE FRONT AND EASTERLY
SURFACE WINDS...WHICH WILL SPELL COOLER CONDITIONS THAN WE/VE SEEN
IN A WHILE. LOWERED TEMPS A FEW DEGREES BUT THEY STILL MAY BE A TAD
HIGH. TEMPS THEN BEGIN TO REBOUND SUNDAY AND MONDAY AS THE SURFACE
HIGH SHIFTS EAST AND RETURN FLOW ENSUES. NEXT SYSTEM LOOKS TO AFFECT
THE AREA LATE MONDAY INTO TUESDAY AS AN UPPER LOW SLIDES EAST ACROSS
SOUTHERN CANADA AND THE NORTHERN TIER STATES...SENDING A FRONT SOUTH
INTO THE PLAINS.

AVIATION...18Z TAF...THE PRIMARY AVIATION CONCERN WILL CENTER AROUND
WIND SHIFTS...WITH SOUTHERLY WINDS EARLY THIS AFTERNOON BECOMING
SOUTHWEST BY MID AFTERNOON AND NORTHERLY BY AROUND 7 TO 8PM. WINDS
OVERNIGHT WILL THEN SHIFT FROM NORTHERLY TO MORE EASTERLY AFTER
MIDNIGHT AND EVENTUALLY BACK OUT OF THE SOUTHEAST TOMORROW
MORNING. THUNDERSTORM CHANCES WILL BE BEST NORTHEAST OF KGRI WITH
JUST THE SLIGHTEST CHANCE OF A THUNDERSTORM AT KGRI. AN ADDITIONAL
CONCERN WILL BY LOW CLOUDS MOVING IN LATER TONIGHT. EXPECT AT
LEAST SCATTERED IF NOT BROKEN LOW CLOUDS AFTER MIDNIGHT TONIGHT
WITH POSSIBLE VISIBILITY REDUCTIONS ESPECIALLY NEAR DAWN.

&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

WESELY/KB
Hazardous weather outlook, Aug 20, 1:35 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CDT MON AUG 20 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
135 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE BOUNDARY WILL SLIDE EAST INTO THE AREA TODAY...AND
COLLIDE WITH A VERY UNSTABLE AIRMASS LATE THIS AFTERNOON.
THUNDERSTORMS WILL FORM IN NORTH CENTRAL AND NORTHEAST NEBRASKA
AND WORK SOUTHEAST ACROSS PARTS OF SOUTH CENTRAL NEBRASKA THROUGH
THE EVENING HOURS. WIND PROFILES ARE FAVORABLE FOR ORGANIZED SEVERE
STORMS...CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS IN EXCESS 60 MPH. IN ADDITION...HEAT
INDEX VALUES OF 100-105 WILL BE POSSIBLE WEST OF HIGHWAY 281...WITH
HEAT INDEX VALUES OF 105-110 EXPECTED ALONG AND EAST OF HIGHWAY 281
THROUGH THIS AFTERNOON.

MORE WIDESPREAD COVERAGE OF THE THUNDERSTORMS WILL BE ALONG AND
EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA WITH MORE
ISOLATED THUNDERSTORMS TO THE SOUTH AND WEST. THE MAIN TIME FRAME
FOR SEVERE WEATHER POTENTIAL WILL BE BETWEEN 4 PM AND 11 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE OUTLOOK AREA
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS
OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE
EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY
FROM TUESDAY THROUGH THURSDAY NIGHT.

THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO
SEVERE...AND CAPABLE OF PRODUCING HEAVY RAIN. THE RISK FOR LOCALLY
HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN
FLOODING ISSUES FOR SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY FOR NEBRASKA LOCATIONS EAST OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 20, 3:13 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT MON AUG 20 2007

NEZ086-202100-
NUCKOLLS-
313 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORA...OR 34 MILES SOUTHEAST OF HASTINGS...
AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RUSKIN BY 320 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 20, 3:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 ESE PHILLIPSBURG      39.72N 99.24W
08/20/2007  E1.00 INCH       PHILLIPS           KS   LAW ENFORCEMENT

&&

BRYANT
Local storm report, Aug 20, 3:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 SW GLADE              39.65N 99.35W
08/20/2007  E1.75 INCH       PHILLIPS           KS   LAW ENFORCEMENT

&&

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:08 PM CDTSevere Thunderstorm WarningGIDFranklin67 min
Aug 20, 3:40 PM CDTSevere Thunderstorm WarningGIDWebster65 min
Aug 20, 4:09 PM CDTSevere Thunderstorm WarningGIDFranklin51 min
Aug 20, 4:18 PM CDTSevere Thunderstorm WarningGIDNuckolls57 min
Aug 20, 4:33 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster42 min
Aug 20, 5:00 PM CDTSevere Thunderstorm WarningGIDClay33 min
Aug 20, 5:12 PM CDTSevere Thunderstorm WarningGIDNuckolls33 min
Aug 20, 5:16 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer59 min
Aug 20, 5:44 PM CDTSevere Thunderstorm WarningGIDPolk61 min
Aug 20, 5:54 PM CDTSevere Thunderstorm WarningGIDGreeley, Nance36 min
Aug 20, 6:29 PM CDTSevere Thunderstorm WarningGIDNance46 min
Aug 20, 6:40 PM CDTSevere Thunderstorm WarningGIDYork34 min
Aug 20, 6:43 PM CDTSevere Thunderstorm WarningGIDPolk23 min
Aug 20, 6:56 PM CDTSevere Thunderstorm WarningGIDMerrick64 min
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningGIDPhillips36 min
Aug 20, 3:44 PM CDTSevere Thunderstorm WarningGIDPhillips31 min
Aug 20, 4:11 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith49 min
Aug 20, 4:49 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks56 min
Aug 20, 5:18 PM CDTSevere Thunderstorm WarningGIDJewell, Smith42 min
Aug 20, 5:27 PM CDTSevere Thunderstorm WarningGIDOsborne48 min
Aug 20, 5:35 PM CDTSevere Thunderstorm WarningGIDJewell40 min
Aug 20, 5:38 PM CDTSevere Thunderstorm WarningGIDRooks52 min
Aug 20, 6:05 PM CDTSevere Thunderstorm WarningGIDMitchell25 min
Aug 20, 6:07 PM CDTSevere Thunderstorm WarningGIDJewell23 min
Aug 20, 6:10 PM CDTSevere Thunderstorm WarningGIDOsborne17 min
Aug 20, 6:30 PM CDTSevere Thunderstorm WarningGIDMitchell30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.